Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 1, 2008, 9:10 PM MDT for Granite County, Powell County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2008, 9:10 PM MDT (03:10 UTC)
- Expired
- Jul 1, 2008, 9:54 PM MDT
- In force
- 44 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 126 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 020310
SVRMSO
MTC039-077-020400-
/O.NEW.KMSO.SV.W.0007.080702T0310Z-080702T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
910 PM MDT TUE JUL 1 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 1000 PM MDT.
* AT 908 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR
GARRISON...OR ABOUT 7 MILES NORTH OF DEER LODGE...AND WAS MOVING
EAST AT 19 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN POWELL COUNTY AROUND 920 PM MDT...
RURAL SOUTHEASTERN POWELL COUNTY AROUND 930 PM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4637 11237 4637 11241 4632 11246 4627 11311
4659 11315 4675 11253 4670 11252 4670 11242
4666 11240 4666 11233 4663 11230 4641 11231
TIME...MOT...LOC 0310Z 257DEG 17KT 4650 11277
$$
KITSMILLER2 follow-up statements
000
WWUS55 KMSO 020333
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
930 PM MDT TUE JUL 1 2008
MTC039-077-020400-
/O.CON.KMSO.SV.W.0007.000000T0000Z-080702T0400Z/
GRANITE MT-POWELL MT-
930 PM MDT TUE JUL 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTHEASTERN POWELL AND EASTERN GRANITE COUNTIES...
* AT 925 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF AVON...OR ABOUT 9 MILES NORTH OF
DEER LODGE...AND WAS MOVING EAST AT 20 MPH. WEATHER SPOTTERS
HAVE REPORTED HEAVY RAINFALL RATES OF AS MUCH AS HALF AN INCH IN
15 MINUTES. HEAVY RAINS WILL CAUSE PONDING ON ROADWAYS INCLUDING
I90 BETWEEN JENS AND DEER LODGE.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AVON AROUND 940 PM MDT...
ELLISTON AND BLOSSBURG AROUND 1000 PM MDT.
LAT...LON 4637 11237 4637 11241 4632 11246 4627 11311
4659 11315 4675 11253 4670 11252 4670 11242
4666 11240 4666 11233 4663 11230 4641 11231
TIME...MOT...LOC 0330Z 257DEG 17KT 4652 11264
$$
KITSMILLER000
WWUS55 KMSO 020354
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
950 PM MDT TUE JUL 1 2008
MTC039-077-020400-
/O.CAN.KMSO.SV.W.0007.000000T0000Z-080702T0400Z/
GRANITE MT-POWELL MT-
950 PM MDT TUE JUL 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL AND
EASTERN GRANITE COUNTIES IS CANCELLED...
THUNDERSTORMS HAVE WEAKENED IN THE AREA ELIMINATING THE POTENTIAL
FOR HAIL. HEAVY RAIN WILL CONTINUE TO BE POSSIBLE FOR THE NEXT 30 TO
45 MINUTES AS THESE STORMS MOVE OFF TO THE EAST. PONDING ON ROADWAYS
WILL ALSO CONTINUE TO BE POSSIBLE.
LAT...LON 4637 11237 4637 11241 4632 11246 4627 11311
4659 11315 4675 11253 4670 11252 4670 11242
4666 11240 4666 11233 4663 11230 4641 11231
TIME...MOT...LOC 0350Z 257DEG 17KT 4784 8866
$$
KITSMILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM MDT, 7 hours 10 minutes earlier.
Area forecast discussion, Jul 1, 2:00 PM MDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 200 PM MDT TUE JUL 1 2008 ...POTENTIAL FOR THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND THIS EVENING... .DISCUSSION...AN ACTIVE WEATHER PATTERN IS IN STORE FOR THIS AFTERNOON THROUGH TONIGHT. A WEAK UPPER LOW NOW OVER NORTHEAST OREGON WILL MOVE SLOWLY ACROSS NORTH IDAHO AND WEST CENTRAL MONTANA TONIGHT. THIS LOW WILL INTERACT WITH AN UNSTABLE AND UNUSUALLY MOIST ATMOSPHERE OVER THE REGION. PRECIPITABLE WATER VALUES ARE CURRENTLY 1.2 AT MISSOULA AND COULD CLIMB HIGHER TODAY. THIS IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL. IT APPEARS THE BEST INSTABILITY AND SHEAR IS PRESENT TO THE SOUTH OF THE LOW TRACK OVER THE SOUTHERN CLEARWATERS OF IDAHO INTO SOUTHWEST MONTANA MISSOULA SOUTH AND EAST. THIS IS THE AREA WITH THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL...AND BRIEF HEAVY DOWNPOURS. THOUGH WITH A LACK OF SUNSHINE THROUGH EARLY AFTERNOON...THE POTENTIAL MIGHT BE LOWER THAN PREVIOUSLY THOUGHT. TO THE NORTH OF THE LOW TRACK A WELL DEVELOPED DEFORMATION REGION WILL LIKELY BE THE FOCUS FOR VERY SLOWLY MOVING WET THUNDERSTORMS. THIS AREA LIES APPROXIMATELY FROM THE NORTHERN CLEARWATER MOUNTAINS TO BETWEEN MISSOULA AND KALISPELL TO THE SWAN VALLEY. IF THE STORMS PERSIST OVER THE SAME LOCATIONS...THEY COULD PRODUCE WELL OVER ONE INCH OF PRECIPITATION IN A SHORT AMOUNT OF TIME. THESE STORMS COULD ALSO PRODUCE HAIL...BUT THE WIND THREAT IS NOT AS HIGH. THIS AREA OF CONVECTION WILL SLOWLY MOVE EAST OVERNIGHT...BUT COULD PERSIST PAST MIDNIGHT NORTH AND EAST OF MISSOULA. AFTER THE LOW PASSES THE AREA ON WEDNESDAY...THE WINDS ALOFT WILL SHIFT TO THE NORTHWEST. A SURFACE HIGH PRESSURE AREA MOVING INTO CENTRAL MONTANA FROM THE NORTH WILL TRY TO ADVANCE WESTWARD ACROSS THE DIVIDE. THIS COULD ACT AS THE FOCUS FOR ADDITIONAL THUNDERSTORMS ACTIVITY...MAINLY CLOSE TO THE DIVIDE. ELSEWHERE...RESIDUAL MOISTURE AND DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REMAINDER OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. A STRONG RIDGE OF HIGH PRESSURE WILL RE-BUILD OVER THE REGION ON THURSDAY...WARMING TEMPERATURES SIGNIFICANTLY OVER WEDNESDAY. IN FACT...MANY VALLEY LOCATIONS WILL APPROACH THE LOW TO MID 90S ONCE AGAIN. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON...BUT DUE TO LACKING MOISTURE AND LIFT...EXPECT THESE SHOWERS TO REMAIN LOCKED TO THE HIGHER TERRAIN. AS THE RIDGE RETROGRADES EASTWARD FRIDAY DUE TO A TROUGH OFF THE BRITISH COLUMBIA COAST...THE FLOW ALOFT WILL TURN MORE SOUTHWESTERLY. THIS WILL ALLOW UPPER LEVEL ENERGY AND A GOOD FETCH OF MOISTURE TO RE-ENTER THE NORTHERN ROCKIES...CREATING THUNDERSTORMS AREA WIDE. CURRENTLY EXPECT CONVECTION TO REMAIN SCATTERED IN NATURE (CAUSING POSSIBLE PERIODIC INTERRUPTIONS TO INDEPENDENCE DAY FESTIVITIES)...BUT THE POTENTIAL DOES EXIST FOR SOME OF THESE STORMS TO PRODUCE GUSTY WINDS AND SMALL HAIL. BEYOND FRIDAY...FORECAST MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS. ALL SHOW A TROUGH OF LOW PRESSURE MOVING INTO THE NORTHERN ROCKIES REGION SATURDAY...BUT DIFFER ON THE STRENGTH AND DEPTH OF THIS FEATURE. THESE DIFFERENCES IN STRENGTH COULD LEAD TO VERY DIFFERENT CONDITIONS...ESPECIALLY CONCERNING TEMPERATURE. THUS FOR THE TIME BEING LITTLE CHANGES HAVE BEEN MADE. IN ANY CASE...A RETURN TO WELL ABOVE NORMAL TEMPERATURES AND FAIRLY DRY CONDITIONS IS EXPECTED BY EARLY NEXT WEEK. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. SOME OF THESE STORMS ARE EXPECTED TO INTENSIFY AND PRODUCE GUSTY WINDS AND SMALL HAIL...MAINLY ACROSS SOUTHWEST MONTANA AFFECTING AIRFIELDS KMSO AND KBTM. ADDITIONALLY...SLOW MOVING CELLS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO...PERIODICALLY LOWERING THE CEILING AND VISIBILITY. STORM INTENSITY WILL DECREASE LATER THIS EVENING...BUT EXPECT CONVECTION TO LINGER INTO THE MORNING HOURS...ESPECIALLY ACROSS NORTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...PETRESCU LONG TERM....VIA AVIATION...VIA
Hazardous weather outlook, Jul 1, 2:25 PM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 225 PM MDT TUE JUL 1 2008 IDZ006>010-MTZ005>007-020830- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED THIS AFTERNOON THROUGH THE EVENING HOURS. SOME THUNDERSTORMS MAY BECOME QUITE STRONG PRODUCING BRIEF HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-MTZ001>004-043-020830- NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION- 225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY SLOW MOVING THUNDERSTORMS WITH AMPLE MOISTURE ARE ANTICIPATED THIS AFTERNOON THROUGH TONIGHT. STORMS THAT LINGER OVER THE SAME AREA COULD PRODUCE CONSIDERABLE RAIN IN A SHORT AMOUNT OF TIME. HAIL IS ALSO A THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 1, 5:04 PM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 SE DENT 46.59N 116.16W
07/01/2008 E0.75 INCH CLEARWATER ID PUBLIC
REPORTED HAIL BETWEEN DIME AND PENNY IN SIZE.
&&
DICKERSONLocal storm report, Jul 1, 7:52 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
752 PM MDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 15 NE LIBBY 48.54N 115.32W
07/01/2008 M1.75 INCH LINCOLN MT TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 1.75 INCHES OF
PRECIPITATION IN 15 MINUTES ALONG WITH 1/2 INCH HAIL.
STORM TOTAL PRECIPITATION WAS 1.88 INCHES.
&&
DICKERSONThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:43 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 30 min |
| Jul 1, 7:02 PM MDT | Areal Flood Advisory | MSO | Lincoln | 104 min |
| Jul 1, 7:13 PM MDT | Areal Flood Advisory | MSO | Missoula | 89 min |
| Jul 1, 8:27 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 48 min |
| Jul 1, 9:04 PM MDT | Areal Flood Advisory | MSO | Flathead | 96 min |
| Jul 1, 11:56 PM MDT | Areal Flood Advisory | MSO | Flathead | 98 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.